Here some suggested organisations that offer expert advice on SN.

how long it takes for medication to make a difference

(15 Posts)
arista Tue 17-May-16 14:54:09

My son started on Medikinet xl 5mg a trial of 6 weeks to see whether it helps with his distractions and hyper. Been on it for for 10 days but haven't seen any change really. Just less hyper still quite distracted. Moreover problems with sleeping. I am asking myself if it's worth it. Also do you have to take the medication for some time to see results. I would love to hear from people whose children are grown up and managed without medications if there is any. Thanks

ChowNowBrownCow Tue 17-May-16 15:48:38

my ds started on 5mg and it made no differance at all but the paed did say that would probably be the case. It was upped to 10mg a year ago and that did make a differance. A year later and he is a lot taller/heavier and paed will be upping it again as the 10mg is not sufficient. Even ds keeps saying things like 'why do I keep forgetting things'.
Re; sleep - make sure you give it early enough in the day.
Re; taking it for some time - no, its an in and out medication. Goes in in the morning and is worn off by mid afternoon (in ds case) 8hrs. No need to build up within system.
Thats just our experience of it though.

arista Tue 17-May-16 20:10:24

Thank you for your reply. Can I ask you how long did he stay on the 5mg before it was upped? I am thinking of just stopping as can't see the point of taking it as it is not making no difference at all. He has it straight after breakfast around 8 but still seem to have problem to sleep.

Lesley25 Tue 17-May-16 20:25:43

We did 5mg but only for a week to make sure there were no side effects. We noticed a big difference at 10mg and we've been on that for 2 years- increased it recently but felt it was "too much". Again, it's in and out in 8 hours and we give it at 8am too. No difference In sleep. We dont give it on the weekend but have done in the past and found that the "getting to sleep" is an issue regardless of medication during the school week.Ds just needs longer to relax after school than on a weekend. No correlation with medication.

arista Tue 17-May-16 21:21:18

Thank you so much for your reply.

Indantherene Tue 17-May-16 21:40:08

My DD showed no difference at 5mg, but 10mg made a big difference. We were only on the lower dose for a few days.

I have a 26 yo who has been on meds since he was 8. He is still on them, sorry.

anothermadamebutterfly Wed 18-May-16 22:37:21

DD was on 5mg and we noticed a difference immediately, she went up to 10mg after a week and we noticed an even bigger difference. She had problems sleeping, but she had problems sleeping anyway, and the medication made it no worse.

She has been on them for two years now and her life (and ours) has improved 100%. I genuinely do not think she would still be in mainstream education without them.

Thing is, different meds work for different people/kids. If you are concerned, you should talk to your peadiatrician, they could suggest continuing with the medikinet for a while longer, or trying a different form of medication.

Good luck.

ChowNowBrownCow Thu 19-May-16 09:06:21

sorry I didn't get back to the thread. Ds was on 5mg for 2 weeks. I did a daily diary of food, drink, sleep, etc. There were no side effects so it was increased to 10mg. I am going to be seeing the paed this week as he has been on 10mg for a year and signs are that it is not sufficient anymore. Also, I will be asking if there is a top up dose available for times when he wants to do things after school like, cinema, clubs, swimming lessons as the medikinet is out of his system by then.

arista Thu 19-May-16 09:21:06

Thank you all for your replies I have stopped giving it to him don't see the point of carrying for 6 weeks. I will try to get in touch pediatrician to see. I feel a bit lost, not sure what is the right thing to do with or without medications.

Lesley25 Thu 19-May-16 17:50:38

Get in touch via phone to the pead and say you want a call back. Explain the no difference to 5 and can you increase to 10. Saves you wasting time.

Indantherene Thu 19-May-16 21:32:32

Brown we have the normal short acting 5mg tabs for after school.

DD is now on 15mg of the xl.

willitbe Sat 21-May-16 11:25:57

Hi, different meds work for different children despite them being the same drug.

My son took ritalin 10mg and had fantastic instant results when he was age 9, the paeds then wanted to try him on long acting ritalin - this made him depressed with a very low mood, after 1 week. We reverted to ritalin, all good again. Then they tried Equasim - disrupted his sleep and gave him stomach ache, after a week the doctors took him off it again (as side effects should become minimal after 3 days we were told). Returned to ritalin.

Two years later the ritalin not working as well (this followed a huge growth spurt) so increased to 20 mg, twice daily (to help with homework and after school activities) worked well for over a year.

Then this year in preparation for going to secondary school, they decided to try him on Concerta, this made his appetite non-existent while active in his system all day, and then he could not sleep as well at night, and was ravenous in the early hours of the morning..... and no help at all with his concentration and ADHD!

So we are back with ritalin, now 30mg morning and 20mg afternoon. It is working fine again. He is growing very tall, so not affecting his growth etc.

But each of these short-acting ritalin, concerta, long-acting ritalin and equasim, are all exactly the same drug, only the release of the drug is different. So please don't spend a long time on a drug if it is not working, try different dosage or different type. Don't put up with side effects that don't help.

For our boy the short-acting ritalin does everything to help with concentration and distractability, and no bad side effects. It gives him what he needs, and it works really well. There is a huge difference between when he has it and when he doesn't.

I hope you find the right thing that works for you soon.

arista Mon 23-May-16 22:22:22

I wanted to ask do these medicines need 2 weeks for side effects to settle just read that somewhere is it true or not? Also are symptoms like hyper and distractions worst if you stopped? Does it needs time to get out of your system completely?

willitbe Fri 27-May-16 09:58:04

I was told that for the medications my son tried, that the side effects if any should not be any more than 3 days, and if they were then the doctors would review the medication.

When my son is not taking the medication, he is not worse, I know that some people say that there is a rebound effect for some children, but it is not the experience that I have.

The drug itself leaves the system completely in the time stated by the drug, depends on if it is a slow release drug or not....

Catgotyourbrain Fri 27-May-16 23:14:54

It leaves the system really quickly- that's why they make the slow release versions.

You should ask for dose to be upped as 5mg won't do anything. The only point is to check side effects. Can't think why you need six weeks. One week is enough!

Move up through a couple of weeks of 10mg and upwards. DS is nine and we've been in 'titration' since Easter and he's up to 36mg this week. This afternoon his teacher was very emotional showing me a piece of writing he did this afternoon that there is no way he could have done last week in a million years.

You should ask about titration and why you're not being moved up. (Titration is what this process is called- they up the dose to find the optimal balance - this can take some experimenting up and down- and disc weeks on a tiniest dose will help nobody). Ask if you can see someone who specialises in ADHD and not a general paediatrician. Good luck

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now